Yet another pharmaceutical company has recalled blood pressure medication over concerns that long-term use could increase cancer risks.
Vivimed Life Sciences has recalled Losartan Potassium Tablets USP, distributed by New Jersey-based Heritage Pharmaceuticals, due to higher levels of a possible carcinogen than the Food and Drug Administration allows.
Nineteen lots of the drug at the 25 mg, 50 mg and 100 mg doses have been called back because of elevated levels of an N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) impurity, the FDA said.
"Based on the available information, the risk of developing cancer in a few patients following long-term use of the product containing high levels of the impurity NMBA cannot be ruled out," a company statement on the FDA's website read.
Losartan Potassium USP is typically used to help treat high blood pressure and congestive heart failure. It can also be used to treat kidney failure in those with Type 2 diabetes.
The FDA encourages all users of the medication to contact their medical providers before they stop taking the drug. If users have experienced any effects possibly related to taking the drug, they are encouraged to contact their doctor.
Just last week, drug giant Teva Pharmaceuticals USA, Inc. joined the increasing number of companies taking the popular blood pressure and heart medicine off shelves over cancer concerns.
Teva voluntarily recalled thousands of bottles of Losartan Potassium USP, which at the time was the third such recall in about a week. There have been a series of nearly two dozen similar recalls sweeping the country since last summer.
The affected Losartan Potassium tablets being recalled are described as:
- Losartan Potassium tablets, USP 25 mg, are light-green, film-coated, teardrop-shaped biconvex tablet with “LK 25” on one side and ">" on the other side.
- Losartan Potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and ">" on the other side.
Other manufacturers have recalled losartan in recent months, but some have involved different potential contaminants. Be sure to contact your health care provider or pharmacy if you have any questions about losartan overall.